Alert archive / Alabama / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 7, 2023, 1:16 PM CDT for 23 counties in Alabama. It took effect at Oct 8, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2023, 1:16 PM CDT (18:16 UTC)
- In effect from
- Oct 8, 2023, 11:00 AM CDT
- Expired
- Oct 8, 2023, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
All 23 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Talladega County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 46 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -199 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WWUS84 KBMX 071816 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 116 PM CDT Sat Oct 7 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA AND ONCE AGAIN ON SUNDAY... ...THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING FOR FAR SOUTHERN COUNTIES IN CENTRAL ALABAMA FROM 11AM TO 7PM ON SUNDAY... ALZ039-040-042-044>050-081200- /O.UPG.KBMX.FW.A.0001.231008T1600Z-231009T0000Z/ /O.NEW.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/ /O.CON.KBMX.FW.W.0001.000000T0000Z-231008T0000Z/ Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- 116 PM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 7 PM CDT SUNDAY FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS FAR SOUTHERN COUNTIES OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for dry fuels and low relative humidity values, which is in effect from 11 AM to 7 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ALZ022-023-025-027-030>038-041-043-080000- /O.CON.KBMX.FW.W.0001.000000T0000Z-231008T0000Z/ Pickens-Tuscaloosa-Shelby-Talladega-Sumter-Greene-Hale-Perry-Bibb- Chilton-Coosa-Tallapoosa-Chambers-Autauga-Elmore- 116 PM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... * WINDS...North around 10 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
732 WWUS84 KBMX 081155 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 655 AM CDT Sun Oct 8 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA TODAY... ALZ039-040-042-044>050-090000- /O.CON.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/ Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- 655 AM CDT Sun Oct 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS FAR SOUTHERN COUNTIES OF CENTRAL ALABAMA... * WINDS...Northwest 5 to 10 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
876 WWUS84 KBMX 081447 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 947 AM CDT Sun Oct 8 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA TODAY... ALZ025-027>029-032>038-041-043-082300- /O.EXA.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/ Shelby-Talladega-Clay-Randolph-Hale-Perry-Bibb-Chilton-Coosa- Tallapoosa-Chambers-Autauga-Elmore- 947 AM CDT Sun Oct 8 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS SOUTH CENTRAL COUNTIES OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for dry fuels and low relative humidity values, which is in effect until 7 PM CDT this evening. * WINDS...Northwest 5 to 10 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ALZ039-040-042-044>050-082300- /O.CON.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/ Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- 947 AM CDT Sun Oct 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS FAR SOUTHERN COUNTIES OF CENTRAL ALABAMA... * WINDS...Northwest 5 to 10 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 7, 5:56 AM CDT, 7 hours 20 minutes earlier.
Area forecast discussion, Oct 7, 5:56 AM CDT, 7 hours 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 556 AM CDT Sat Oct 7 2023 ...New AVIATION... .SHORT TERM... (Today through Sunday) Issued at 330 AM CDT SAT OCT 7 2023 A cold front continues to move southward this morning, and currently stretches from near Auburn to Troy. Behind the front, winds have increased from the north at 8-10kts, advecting drier and cooler air southward. Current temperatures range from the mid 50s northwest to near 70 in the far southeast, still south of the cold front. By sunrise, expect temperatures in the upper 40s in the northwest to around 60 degrees in the southeast. Surface high pressure will spread southward through the Plains today. This will put Central Alabama within a low level northerly flow/cold advection pattern. Only passing high clouds today, with highs in the mid 60s to mid 70s. Boundary layer winds will remain elevated tonight, which will keep temperatures above dewpoints by several degrees. However, expect lows Sunday morning to be in the 40s areawide. Cannot rule out upper 30s in the typically cooler spots across the far north. Temperatures rebound slightly Sunday afternoon as surface high pressure extends eastward across the Lower Mississippi River Valley and low level winds become westerly. Highs will be in the mid 60s to lower 70s. 14 && .LONG TERM... (Monday through Friday) Issued at 330 AM CDT SAT OCT 7 2023 After absorbing the cyclonic remnants of Philippe, a broad upper- level low/trough is progged to retrograde west, taking over much of the eastern CONUS on Monday. Its prominence is most defined across the Great Lakes and eastern Canada, we'll be situated near its base where a confluence of the sub-tropical jet and polar jet will reside. At the surface, a weakening high pressure will remain across the Southeast and Gulf Coast, gradually giving way to a series of shortwave perturbations rotating around the parent upper cyclone. Regardless, insufficient moisture will remain in our region, with PWs around 0.8" or less. Airmass modification will also occur after a cool weekend, and I'm forecasting in favor of MOS for a warming trend Monday and Tuesday, with the return of more widespread 80s on Tuesday. Thereafter, the water gets a little murky. Medium-range guidance suggests a broad zone of recovering heights Tuesday into Wednesday, with a southern stream shortwave lifting across the Gulf Coast region. This guidance suggests the bulk of rain/storms remain offshore, though there's some hints at a northward trend with moisture with some runs. That considered, with ensemble support, justifies an increase in PoPs Wednesday/Thursday, though there's uncertainty with timing/placement/northward extent. I tried to keep PoPs conservative for now, especially since we're in expanding drought conditions. By Friday, a more organized system is advertised in guidance, set to establish across the Plains on Thursday before moving into the Upper Midwest/Great Lakes/Ohio Valley. A trailing cold front is progged to advance across our region on Friday, with pre-frontal moisture sufficient for showers and perhaps a few thunderstorms. Good news, but I remain skeptical for now. 40/Sizemore && .AVIATION... (12Z TAFS) Issued at 555 AM CDT SAT OCT 7 2023 A cold front is pushing through the region this morning, and is now southeast of Central Alabama. Winds will increase from the north today, at 10-13kts, with gusts up to 18kts. Winds diminish this evening, becoming light and variable before sunrise Sunday morning. Other than passing high clouds, skies will be clear. 14 && .FIRE WEATHER... A dry air mass has moved into the region and will remain in place over the next few days. This will support low RH values, with minimum RH values 20-30% this afternoon, and 25-35% tomorrow afternoon. 20 ft winds will be north-northwesterly at 8-12 mph this afternoon, with higher gusts, generally 20-25 mph. KBDI values are in the 500-700 range. The combination of dry low levels, breezy conditions, and the lack of meaningful rainfall over the last few weeks supported the issuance of a Red Flag Warning. This is in effect from 11 AM to 7 PM today. Despite lessening winds in the forecast, a Fire Weather Watch remains in effect from 11 AM to 7 PM Sunday for counties generally near and south of US Hwy 80. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 39 68 43 / 0 0 0 0 Anniston 66 41 68 44 / 0 0 0 0 Birmingham 67 44 68 48 / 0 0 0 0 Tuscaloosa 69 44 71 46 / 0 0 0 0 Calera 68 44 69 47 / 0 0 0 0 Auburn 69 45 69 47 / 0 0 0 0 Montgomery 72 44 71 45 / 0 0 0 0 Troy 74 45 71 45 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 7 PM CDT this evening for the following counties: Autauga-Barbour-Bibb-Bullock- Chambers-Chilton-Coosa-Dallas-Elmore-Greene-Hale-Lee-Lowndes- Macon-Marengo-Montgomery-Perry-Pickens-Pike-Russell-Shelby- Sumter-Talladega-Tallapoosa-Tuscaloosa. Fire Weather Watch from Sunday morning through Sunday evening for the following counties: Barbour-Bullock-Dallas-Lee-Lowndes- Macon-Marengo-Montgomery-Pike-Russell. && SHORT TERM...14 LONG TERM....40 AVIATION...14
Hazardous weather outlook, Oct 7, 4:54 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 454 AM CDT Sat Oct 7 2023 ALZ011>015-017>050-081300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 454 AM CDT Sat Oct 7 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The combination of a dry air mass, breezy winds, and drought will result in critical fire weather conditions across much of Central Alabama today. Outdoor burning is not recommended. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critical fire weather conditions will continue across southern portions of Central Alabama on Sunday, especially during the afternoon. Outdoor burning is not recommended. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Red Flag Warnings in Alabama, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.